MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C0820
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/11/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery (sa) using penumbra coil 400s (pc400s).During the procedure, the physician successfully placed multiple ruby coils using a non-penumbra microcatheter.The physician then felt resistance and was unable to advance a pc400 through the middle of the microcatheter.The physician attempted to remove the microcatheter with the pc400 inside and consequently, the pc400 unintentionally detached within the microcatheter.The pc400 was successfully removed, and the procedure was then completed using the same microcatheter and a new pc400.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided by the distributor on 04/03/2019: describe event or problem.Results: the pet lock was separated and pull wire was retracted at the proximal end of the pusher assembly.The pull tube was kinked approximately 3.0 cm from the proximal end.The pull wire was retracted into the pusher assembly.The pusher assembly distal detachment tip (ddt) was undamaged.The introducer sheath was ovalized approximately 26.0 cm, 83.5 cm and 84.5 cm from the proximal end.Conclusions: evaluation of the returned pc400 pusher assembly revealed a separated pet lock and retracted pull wire.If the pusher assembly is forcefully mishandled during removal from the microcatheter, the pet lock may become broken and pull wire may be retracted.If the pet lock is broken upon removal of the device and the pull wire is retracted, the embolization coil will likely detach from the pusher assembly ddt.This was likely the cause of the detachment.The embolization coil and non-penumbra microcatheter were not returned for evaluation; therefore, the root cause of the initial resistance experienced while advancing could not be determined.Further evaluation revealed ovalizations along the introducer sheath.These ovalizations were likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery (sa) using penumbra coil 400s (pc400s).During the procedure, the physician successfully placed multiple pc400s using a non-penumbra microcatheter.The physician then felt resistance and was unable to advance a pc400 through the middle of the microcatheter.The physician attempted to remove the microcatheter with the pc400 inside and consequently, the pc400 unintentionally detached within the microcatheter.The microcatheter was then removed with the pc400 inside, and the procedure was completed using the same microcatheter and a new pc400.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8360010
Report Number3005168196-2019-00311
Device Sequence Number207136
Product Code HCG
UDI-Device Identifier00814548010922
UDI-Public00814548010922
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/22/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/19/2025
Device Catalogue Number4004C0820
Device Lot NumberF74521
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/08/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/22/2019
Supplement Date Received by Manufacturer04/05/2019
Initial Report FDA Received Date02/21/2019
Supplement Report FDA Received Date05/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age84 YR
Date Report Sent to FDA01/01/2005